MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-00057, 3005168196-2021-00058, 3005168196-2021-00060.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician placed four smart coils into the target location using the microcatheter.Afterwards, four smart coils would not advance at all within their introducer sheaths.Therefore, the four smart coils were removed.The procedure was completed using additional smart coils and non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds near the proximal and distal ends of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to be advanced through its introducer sheath due to the offset coil winds on the embolization coil.Evaluation of the returned smart coil revealed offset coil winds near the proximal and distal ends of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to be advanced through its introducer sheath due to the offset coil winds on the embolization coil.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks and a subsequent fracture near the pusher assembly mid-joint, and a fracture near the proximal end of the introducer sheath.Further evaluation of the device revealed additional kinks on the pusher assembly.This damage was likely incidental to the complaint and may have occurred during packaging for the device returned.Evaluation of the returned smart coil revealed that the pet lock was separated, and the embolization coil was detached from the pusher assembly.Based on the complaint, this damage was likely incidental.The detached embolization coil was not returned for evaluation.The reported complaint could not be confirmed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-00057, 2.3005168196-2021-00058, 3.3005168196-2021-00060.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11144080
Report Number3005168196-2021-00059
Device Sequence Number13659107
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2025
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF98180
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer02/01/2021
Initial Report FDA Received Date01/09/2021
Supplement Report FDA Received Date02/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age36 YR
Patient Weight56
Date Report Sent to FDA01/01/2005